Nebraska, 2012

Hail in Nebraska, April 12, 2012

April 12, 2012 · NWS LBF · 18 events in 6 counties and zones

Thunderstorms developed on the north side of a warm front over northeast Colorado and southwest Nebraska the afternoon of April 12th. These storms produced large hail up to tennis ball size, then developed into a north to south oriented line and pushed east across western into central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed on the north side of a warm front over northeast Colorado and southwest Nebraska the afternoon of April 12th. These storms produced large hail up to tennis ball size, then developed into a north to south oriented line and pushed east across western into central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 12, 12:47 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 12, 12:47 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT THU APR 12 2012

.SYNOPSIS...

UPPER AIR ANALYSIS THIS MORNING IS INDICATING A STRONG SHORTWAVE
TROUGH CROSSING THE CENTRAL ROCKIES. WV IMAGERY HAS THIS FEATURE
CROSSING COLORADO ATTM. A NICE 50 TO 60 KT MID LEVEL JET STREAK
EXTENDING FROM SAN DIEGO CA...TO ALBUQUERQUE NM...TO SOUTH OF DENVER
CO. AT THE SURFACE...LOW PRESSURE WAS NOTED OVER MORGAN COUNTY
COLORADO. A WARM FRONT EXTENDED FROM THE LOW ESE TO AROUND BENKELMAN
NEBRASKA...THEN SE TO COLBY KANSAS. A DRY LINE EXTENDED SOUTH TO
WEST OF LAMAR COLORADO. CU FIELD HAS BEGUN TO EXPAND EAST OF THE LOW
AND SOUTH ALONG THE DRY LINE.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES ARE
SEVERE POTENTIAL TONIGHT...THEN PRECIPITATION CHANCES FOR SATURDAY
NIGHT INTO SUNDAY.

FOR TONIGHT...AM EXPECTING STORMS TO BE WELL ESTABLISHED EAST OF THE
TRIPLE POINT AND EAST ALONG THE WARM FRONT AND SOUTH ALONG THE DRY
LINE. THE TORNADO THREAT ATTM...APPEARS TO BE CONFINED ALONG THE
WARM FRONT IMPACTING THE FAR SOUTHWESTERN COUNTIES...WHILE LOCATIONS
NORTH OF THE WARM FRONT...ENCOMPASSING THE INTERSTATE 80
CORRIDOR...WILL BE FAVORABLE FOR LARGE HAIL GIVEN THE STEEP MID
LEVEL LAPSE RATES AND WET BULB ZEROS OF 7 TO 9 K FT AGL. ACROSS THE
CENTRAL AND EASTERN SANDHILLS...ALONG WITH NORTH CENTRAL NEBRASKA
HEAVY RAIN IS POSSIBLE OVERNIGHT AS CONVECTION CONGEALS INTO A MCS
ROOTED ON THE LOW LEVEL JET. WENT AHEAD AND INCREASED PRECIPITATION
CHANCES TO CATEGORICAL IN THE CENTRAL AND EAST OVERNIGHT AS ALL THE
NEAR RANGE MODEL SOLUTIONS HAVE A HIGH DEGREE OF AGREEMENT AND ARE
INDICATIVE OF DECENT AMOUNTS OF QPF.

FRIDAY THROUGH SATURDAY...THE UPPER LEVEL DISTURBANCE MENTIONED IN
THE SYNOPSIS...WILL LIFT NORTH NORTHEAST INTO THE WESTERN DAKOTAS
EARLY FRIDAY FORCING A FRONTAL BOUNDARY INTO EASTERN NEBRASKA. LIGHT
LOW LEVEL WESTERLY WINDS AND DRIER AIR WILL PUSH INTO THE FORECAST
AREA DRYING CONDS OUT FOR FRIDAY. LOW AMPLITUDE RIDGING WILL BUILD
IN BEHIND THE EXITING SHORTWAVE FRIDAY...LEADING TO CLEAR SKIES AND
WARMER TEMPERATURES. THE NEXT SHOT FOR PRECIPITATION WILL ARRIVE
OVERNIGHT FRIDAY NIGHT IN THE CENTRAL AND EAST AS THE RIDGE ALOFT BREAKS
DOWN AND MID LEVEL WARM AIR ADVECTION INCREASES ACROSS CENTRAL AND
EASTERN NEBRASKA.

SERLY WINDS WILL INCREASE SATURDAY AS LOW PRESSURE DEEPENS ACROSS
NWRN KS/SWRN NEBRASKA. THIS FEATURE WILL TRACK EITHER NORTH OR
NORTHEAST SATURDAY AND WILL HAVE A STRONG IMPACT ON TEMPERATURES AND
LOW LEVEL MOISTURE RETURN. THE NAM SOLN KEEPS THE LOW ANCHORED OVER
SWRN NEBRASKA WITH A WARM FRONT LIFTING NORTH INTO THE CENTRAL AND
NORTHERN CWA SATURDAY. THE GFS SOLN TRACKS THE SURFACE LOW
NEWD...THEN REDEVELOPS A LOW OVER NERN COLORADO SAT EVENING.
MOISTURE RETURN TO THE WEST...AS WELL AS STRATUS FORMATION IS MUCH
MORE PRONOUNCED WITH THE NAM SOLN AS STRONG EASTERLIES DEVELOP OVER
NORTHERN NEBRASKA SATURDAY. THE GFS SOLN IS MUCH WEAKER WITH THE
EASTERLIES...LEADING TO MUCH LESS SKY COVER AND WARMER TEMPS. GIVEN
THE MODEL DISAGREEMENTS...UTILIZED A MODEL BLEND FOR TEMPS AND
PRECIPITATION CHANCES SATURDAY AND SATURDAY NIGHT.

ON SUNDAY THE MAIN UPPER LEVEL LOW WILL BEGIN TO EMERGE AND TRACK
ACROSS THE CENTRAL PLAINS. WAS CONCERNED ABOUT SNOW INITIALLY THIS
MORNING BUT UPON FURTHER EXAMINATION AT THE NAM...GFS AND ECMWF
SOLNS IS INDICATING TEMPERATURES TOO WARM FOR ACCUMULATING SNOWS
ACROSS THE NRN CWA ON SUNDAY. THE ONLY MODEL WHICH LEANS IN THIS
DIRECTION IS THE CANADIAN WHICH IS MUCH LESS PROGRESSIVE AND DRAWS
IN MUCH COLDER AIR INTO NORTHERN NEBRASKA LATE SUNDAY AND SUNDAY
NIGHT. ATTM...DECIDED TO HOLD OFF ON SNOW SUNDAY.

SUNDAY NIGHT THE STORM SYSTEM WILL BE EXITING TO THE EAST...HOWEVER
COLD TEMPERATURES AND LINGERING WRAP AROUND MOISTURE WILL BE CAPABLE
OF PRODUCING SOME SNOWFALL. BATTLE BETWEEN PRECIP ENDING AND CHANGE
OVER SHOULD RESULT IN LITTLE IF ANY ACCUMULATION EXPECTED. IF SYSTEM
SLOWS DOWN...WITH MORE PRECIP SUNDAY NIGHT...SOME ACCUMULATING
SNOWFALL WILL BE POSSIBLE. WILL CONTINUE TO MONITOR THE SPEED OF THE
SYSTEM.

AS THE SYSTEM EXITS AN UPPER LEVEL RIDGE WILL BUILD OUT WEST. THIS
WILL CREATE A NORTHWEST FLOW REGIME...WHICH CONTINUES THROUGH MUCH
OF THE WEEK. THIS WILL LEAD TO SEVERAL DISTURBANCES/CLIPPER SYSTEMS
TO CROSS THE NORTHERN PLAINS. LIMITED MOISTURE AND GOOD LIFT TO
NORTH OF THE CWA...WILL RESULT IN MAINLY DRY CONDITIONS...HOWEVER
PERIODS OF ISOLATED SHOWERS WITH EACH WAVE WILL BE POSSIBLE. BETTER
CHANCES WILL BE OVER THE EASTERN CWA...WHEN THE SYSTEMS WILL TAP
INTO MORE MOISTURE.

TEMPERATURES NEXT WEEK WILL START OFF CHILLY ON MONDAY...DUE TO THE
INFLUENCE OF THE DEPARTING LOW. HIGHS WILL BE IN THE 40S AND LOWER
50S. THEN A WARM UP CAN BE EXPECTED THROUGH THE WEEK. HIGHS BY
THURSDAY WILL APPROACH THE UPPER 60S TO LOWER 70S.

&&

.AVIATION...

COMPLEX WEATHER TONIGHT AS LARGE LOW PRESSURE SYSTEM MOVES ACROSS
THE PLAINS. WIDESPREAD MVFR/IFR STRATUS AND FOG HAS DEVELOPED AND
WILL CONTINUE THIS EVENING. MEANWHILE NUMEROUS THUNDERSTORMS WILL
FIRE OVER NE COLORADO/NW KANSAS AND LIFT INTO THE REGION. IMPACT OF
STRONG THUNDERSTORMS EXPECTED AT KLBF...WITH LESS CONFIDENCE AND
STRENGTH FOR KVTN.

LATE TONIGHT INTO TOMORROW MORNING THE SYSTEM WILL EXIT WITH VFR
CONDITIONS SPREADING ACROSS THE AREA AND CONTINUING FOR FRIDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

SYNOPSIS...SHORT TERM...BUTTLER
AVIATION AND LONG TERM...MASEK
Hazardous weather outlook, Apr 12, 1:00 PM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT THU APR 12 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-132000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
300 PM CDT THU APR 12 2012 /200 PM MDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THIS EVENING...ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHEAST PANHANDLE INTO WEST CENTRAL AND
SOUTHWEST NEBRASKA. THE PRIMARY AREA OF CONCERN WILL BE ALONG AND
SOUTH OF A LINE FROM OSHKOSH IN GARDEN COUNTY THROUGH BROKEN BOW
IN CUSTER COUNTY. LARGE HAIL IS THE PRIMARY CONCERN AT THIS TIME.
HOWEVER...A WARM FRONT STRETCHING ACROSS FAR SOUTHWEST NEBRASKA
WILL ACT AS A FOCUS FOR ADDITIONAL ISOLATED SEVERE STORM
DEVELOPMENT. STORMS THAT DEVELOP IN THIS AREA COULD SEE AN
ADDITIONAL THREAT FOR WIND DAMAGE OR ISOLATED TORNADO
DEVELOPMENT...GENERALLY SOUTHWEST OF A OGALLALA TO HAYES CENTER
LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ACTIVE WEATHER PATTERN WILL SETUP BEGINNING FRIDAY NIGHT AND
LASTING INTO EARLY MONDAY. AS A STRONG UPPER LEVEL SYSTEM DIGS
INTO THE FOUR CORNERS REGION SATURDAY...THERE WILL BE A CHANCE
FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO SATURDAY NIGHT. THEN ON
SUNDAY INTO EARLY MONDAY...THE SYSTEM WILL LIFT NORTHEAST ACROSS
NEBRASKA. AS COLD AIR IS DRAWN INTO THE SYSTEM...THE POTENTIAL FOR
SNOWFALL IS POSSIBLE ACROSS THE NORTHWESTERN HALF OF THE OUTLOOK
LATE SUNDAY INTO SUNDAY NIGHT. IN ADDITION...STRONG NORTHERLY
WINDS ARE POSSIBLE. THERE REMAIN SOME UNCERTAINTY ON THE TRACK AND
INTENSITY OF THE SYSTEM. LISTEN FOR THE LATEST FORECASTS REGARDING
THE POTENTIAL FOR WINTRY WEATHER DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...FOR AREAS
GENERALLY SOUTHWEST OF AN OGALLALA TO HAYES CENTER LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Apr 12, 1:52 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT THU APR 12 2012

NEZ035-057-122115-
ARTHUR NE-KEITH NE-
252 PM MDT THU APR 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR AND NORTHERN KEITH
COUNTIES UNTIL 315 PM MDT...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEMOYNE...OR 15 MILES NORTHWEST OF
OGALLALA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 61 MILE MARKER 110 AROUND 305 PM MDT.
HIGHWAY 61 MILE MARKER 120 AND HAYTHORN LAKE AROUND 315 PM MDT.

MASEK
Special weather statement, Apr 12, 1:58 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU APR 12 2012

NEZ069-122130-
CHASE NE-
258 PM MDT THU APR 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHASE COUNTY UNTIL 330 PM
MDT...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF
IMPERIAL...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IMPERIAL...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  HIGHWAY 61 MILE MARKER 50...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JWS
Special weather statement, Apr 12, 2:27 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT THU APR 12 2012

NEZ035-057-122200-
ARTHUR NE-KEITH NE-
327 PM MDT THU APR 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR AND
NORTHWESTERN KEITH COUNTIES UNTIL 400 PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE VIEW CAMPGROUND...OR 12 MILES NORTHWEST
OF OGALLALA...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
OTTER CREEK CAMPGROUND AROUND 335 PM MDT.

MASEK

The radar

The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Deuel

When
April 12, 2:45 PM MST
Where
Deuel County, 4.15 mi S of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -102.470

Hail, Keith

When
April 12, 2:46 PM MST
Where
Keith County, 5.19 mi SW of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.040, -101.960

Hail, Keith

When
April 12, 2:48 PM MST
Where
Keith County, 6.92 mi SW of Brule
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.020, -101.980

Hail, Keith

When
April 12, 2:55 PM MST
Where
Keith County, 5.74 mi NNW of Brule
Measured
0.75 in hail
Reported by
Public
Coordinates
41.180, -101.930

Hail, Keith

When
April 12, 3:08 PM MST
Where
Keith County, 2.69 mi WSW of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.240, -101.850

Hail, Keith

When
April 12, 3:10 PM MST
Where
Keith County, 5.81 mi SW of Lake Mc Conaghy
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.200, -101.890

Hail, Keith

When
April 12, 3:15 PM MST
Where
Keith County, 3.74 mi ENE of Lake Mc Conaghy
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -101.740

Hail, Keith

When
April 12, 3:17 PM MST
Where
Keith County, 4.21 mi W of Keystone
Measured
1.75 in hail
Reported by
Public
Coordinates
41.230, -101.660

Hail, Keith

When
April 12, 3:17 PM MST
Where
Keith County, 4.73 mi E of Lake Mc Conaghy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.260, -101.710

Hail, McPherson

When
April 12, 5:29 PM CST
Where
McPherson County, 12.94 mi W of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -101.220

Hail, Perkins

When
April 12, 4:33 PM MST
Where
Perkins County, 2.32 mi NNE of Venango
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -102.010

Hail, Perkins

When
April 12, 4:50 PM MST
Where
Perkins County, 2.7 mi ESE of Grant
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.840, -101.670

Hail, Perkins

When
April 12, 4:50 PM MST
Where
Perkins County, 3.49 mi S of Grant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -101.730

Funnel Cloud, Grant

When
April 12, 5:00 PM MST
Where
Grant County, 6.03 mi SE of Whitman
Reported by
Public
Coordinates
41.980, -101.450

A funnel cloud was spotted looking southeast of Whitman. The parent storm that was producing the funnel cloud was also rotating.

Hail, Perkins

When
April 12, 5:42 PM MST
Where
Perkins County, 4.86 mi N of Grainton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.890, -101.290

Hail, Lincoln

When
April 12, 6:54 PM CST
Where
Lincoln County, 1.48 mi SSE of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -101.160

Hail, Lincoln

When
April 12, 7:05 PM CST
Where
Lincoln County, 6.24 mi N of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -101.160

Hail up to one inch in diameter covered the ground to three inches in depth.

Hail, Lincoln

When
April 12, 7:25 PM CST
Where
Lincoln County, 10.38 mi N of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -100.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370647, 370649, 373470, 373471, 370650, 372153, 372154, 372155, 373473, 370651, 370652, 370653, 372156, 370658, 370654, 370656, 372157, 370657.